Hail, Columbia
- When
- July 12, 9:24 PM PST
- Where
- Columbia County, 1.43 mi E of Baileysburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.280, -117.920
A slow moving upper level low pressure area combined with daytime heating and abundant moisture to produce locally severe thunderstorms and heavy rainfall. On July 14th, heavy rainfall caused mudslide and water across highway 14 between Patterson and Roosevelt which closed the road and the Amtrak railway for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A slow moving upper level low pressure area combined with daytime heating and abundant moisture to produce locally severe thunderstorms and heavy rainfall. On July 14th, heavy rainfall caused mudslide and water across highway 14 between Patterson and Roosevelt which closed the road and the Amtrak railway for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 12, 7:17 PM PST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 817 PM PDT THU JUL 12 2012 .UPDATE...A CLOSED LOW CENTERED NEAR ASTORIA, OREGON, WILL TRACK ALMOST DUE EAST TONIGHT AND FRIDAY MORNING THEN WILL MEANDER BETWEEN SEATTLE AND PORTLAND FRIDAY AND FRIDAY NIGHT. WHAT EXACTLY TO EXPECT WITH THIS CLOSED CIRCULATION IS TRICKY. MOST OF THE INSTABILITY WILL BE EAST-NORTHEAST OF THE PERIPHERY OF THE LOW. THIS MEANS THAT THE EAST SLOPES OF THE WASHINGTON CASCADES AND POSSIBLY THE KITTITAS AND YAKIMA VALLEYS WILL HAVE THE BEST POTENTIAL FOR THUNDERSTORMS TONIGHT AND FRIDAY MORNING. BASED ON THE AMOUNT OF SHEAR AND ELEVATED INSTABILITY...THERE COULD BE STRONG UPDRAFTS FOR ORGANIZED CONVECTION IN THIS AREA. THE ONE NEGATING FACTOR IS MOISTURE...AS IT DOESN'T APPEAR TO BE ENOUGH FOR A HIGH CONFIDENCE OF SUPERCELL DEVELOPMENT. THERE IS A WAVE AHEAD OF THE LOW THAT HAS BROUGHT ISOLATED THUNDERSTORMS TO THE WASHINGTON BLUE MOUNTAINS AND FOOTHILLS THIS EVENING. ANOTHER UPDATE TO THE FORECAST WAS TO ADD PATCHY SMOKE TO SOUTHEAST GRANT AND SOUTHERN UNION AND WALLOWA COUNTY TONIGHT AND FRIDAY. VISIBLE SATELLITE AND WEBCAMS SHOW SMOKE IN THESE AREAS ASSOCIATED WITH WILDFIRES IN SOUTHEAST OREGON. FORECAST IS ON TRACK AND ONLY MINOR UPDATES WERE MADE. WISTER && .PREV DISCUSSION... /ISSUED 130 PM PDT THU JUL 12 2012/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SATELLITE IMAGERY SHOWS A LOW PRESSURE SYSTEM SPINNING OFF THE WASHINGTON COAST. A BAND OF MID AND HIGH LEVEL CLOUDS ARE CURRENTLY MOVING ACROSS THE WESTERN PORTION OF THE FORECAST AREA. FURTHER EAST...A FEW CUMULUS ARE BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN. MOISTURE IS LIMITED TODAY...AND EXPECT FEW IF ANY SHOWERS AND THE POTENTIAL THUNDERSTORM OR TWO THIS AFTERNOON AND EVENING DUE TO THE HOT AND UNSTABLE CONDITIONS ACROSS THE REGION. THE LOW BEGINS TO SHIFT INLAND TONIGHT AND TOMORROW AND IS EXPECTED TO BE OVER THE AREA BY SATURDAY. MODELS ARE INDICATING SOME CONVECTION DEVELOPMENT TONIGHT OVER THE BASIN BEFORE MOVING IT NORTHWARD INTO CENTRAL AND NORTHERN WASHINGTON BY FRIDAY MORNING. HAVE INCLUDED ISOLATED MENTION OF SHOWERS AND THUNDERSTORMS IN THE BASIN EAST AND NORTHWARD TONIGHT. FRIDAY WILL SEE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS ANOTHER DISTURBANCE ROTATES AROUND THE LOW AND MOISTURE MOVES NORTHWARD FROM THE DESERT SOUTHWEST. THE FORECAST CHALLENGE IS WHERE THE STORMS WILL DEVELOP AND HOW MOIST THEY WILL BE AS THE FORECAST AREA SITS IN BETWEEN THE BETTER STREAM OF MONSOON MOISTURE TO THE EAST AND THE LOW TO THE WEST. HAVE KEPT THE MENTION OF THUNDERSTORMS OUT OF THE COLUMBIA BASIN AS THERE WILL BE SOME MARINE AIR FILTERING THROUGH THE COLUMBIA GORGE TODAY AND TONIGHT...LEAVING THE BETTER CHANCES TOWARD THE NORTHEAST MOUNTAINS AND THE WASHINGTON EAST SLOPES OF THE CASCADES. THIS PUSH OF MARINE AIR WILL ALSO LEAD TO BREEZY CONDITIONS IN THE KITTITAS VALLEY AND COLUMBIA RIVER GORGE TONIGHT AND TOMORROW. ON SATURDAY THE LOW WILL BE OVER THE AREA FOR THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE WILL BE MOISTER AND THE ATMOSPHERE WILL BE MORE UNSTABLE. THE SYSTEM AND BEST CHANCES FOR THUNDERSTORMS WILL GRADUALLY SHIFT TO THE EAST OVERNIGHT SATURDAY. DAYTIME TEMPERATURES WILL GRADUALLY DECREASE EACH DAY BUT WILL REMAIN ABOVE NORMAL. DMH LONG TERM...SUNDAY THROUGH WEDNESDAY...A CUTOFF LOW WILL MOVE ACROSS EASTERN OREGON SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS SUNDAY MORNING...THEN CLEARING BEHIND IT DURING THE AFTERNOON AND EVENING. ANOTHER LOW WILL DROP SOUTH INTO WESTERN WASHINGTON AND OREGON MONDAY. THIS LOW WILL DRIFT NEAR THE COAST TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS PIECES OF ENERGY ROTATING AROUND THE LOW BREAK OFF AND MOVE ACROSS EASTERN OREGON AND WASHINGTON. INSTABILITY IS BEST ON TUESDAY AFTERNOON AND EVENING WHEN THUNDERSTORMS MAY OCCUR ANYWHERE IN THE CWA. MONDAY AND WEDNESDAY THE INSTABILITY IS LIMITED TO THE NORTHEAST OREGON MOUNTAINS AND ALONG THE CASCADES. COONFIELD AVIATION...0Z TAFS...VFR CONDITIONS TO PREVAIL AT ALL TAF SITES FOR NEXT 24 HOURS. INCREASING SOUTHERLY FLOW WILL BRING HIGH LEVEL MOISTURE TO EASTERN OREGON AND WASHINGTON. A FEW THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL TO NORTHEAST OREGON THIS EVENING...BUT THESE STORMS WILL NOT AFFECT ANY TAF SITES. WINDS AT KDLS WILL DECREASE AT OVERNIGHT...THEN PICK UP AGAIN FRIDAY AFTERNOON. 76 && .PRELIMINARY POINT TEMPS/POPS... PDT 63 94 65 90 / 10 20 20 30 ALW 68 94 70 90 / 10 20 20 30 PSC 67 98 69 93 / 20 20 10 30 YKM 63 95 67 91 / 20 30 10 30 HRI 65 96 67 91 / 10 20 10 30 ELN 63 98 65 90 / 20 30 20 30 RDM 54 90 55 89 / 10 10 10 20 LGD 59 89 60 87 / 20 20 30 30 GCD 60 91 59 90 / 10 20 20 30 DLS 64 91 66 89 / 10 20 10 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX FRIDAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
742 PM PDT THU JUL 12 2012
UPDATED FOR THUNDERSTORM COVERAGE AND REMOVING HEAT ADVISORY INFORMATION
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
131415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
742 PM PDT THU JUL 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT IN THE AREAS LISTED
ABOVE DUE TO AN INCREASE IN MID LEVEL MOISTURE AND INSTABILITY
AS AN UPPER LOW PRESSURE SYSTEM OFF THE COAST SLOWLY TRACKS
EASTWARD ACROSS WASHINGTON. THE MAIN IMPACT WITH THUNDERSTORMS
WILL BE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, EAST
SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON,
GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS SATURDAY
ALL AREAS
THUNDERSTORMS SUNDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON
THUNDERSTORMS TUESDAY
EAST SLOPES OF THE WASHINGTON CASCADES
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE COMMON EACH DAY MAINLY
DURING THE AFTERNOONS AND EVENINGS AS A LOW PRESSURE SYSTEM MOVES
SLOWLY ACROSS THE REGION THIS WEEKEND AND THEN ANOTHER ONE EARLY
NEXT WEEK. THE AREAS LISTED ABOVE ARE LOCATIONS WHERE THUNDERSTORMS
WILL HAVE MORE COVERAGE THAN OTHER AREAS. SOME THUNDERSTORMS MAY
BECOME STRONG WITH HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY
RAIN...THOUGH HEAVY RAIN WILL BE MAINLY DIRECTLY UNDER THE
THUNDERSTORM CELLS. THUNDERSTORMS MAY ALSO PRODUCE FREQUENT
DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THE NEXT SEVERAL DAYS DUE TO THUNDERSTORMS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1006 PM PDT THU JUL 12 2012
WAZ029-030-130600-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-NORTHWEST BLUE
MOUNTAINS WA-
1006 PM PDT THU JUL 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLA WALLA AND COLUMBIA
COUNTIES UNTIL 1100 PM PDT...
AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF DAYTON...OR 20 MILES NORTHEAST
OF WALLA WALLA...MOVING NORTH AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4600 11784 4603 11832 4656 11829 4655 11825
4659 11823 4656 11811 4660 11803 4659 11790
4663 11786 4648 11785 4648 11775 4644 11770
4635 11766 4633 11761
TIME...MOT...LOC 0506Z 192DEG 16KT 4627 11800The Pendleton radar (KPDT), 97 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
4 hail, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Hail accompanied by heavy rainfall and wind to 40 mph.
Accompanied by winds 50 to 60 mph and heavy rainfall.
Wind caused the rain and hail to move sideways parallel to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383823, 383825, 383826, 383827, 383828, 383830.